Michigan, 2012

Lake-Effect Snow and Cold in Michigan, January 18 to 20, 2012

January 18 to 20, 2012 · NWS MQT · 21 events in 15 counties and zones

Bitter cold air in the wake of an Arctic cold front resulted in wind chill values lowering to 20 and 30 below zero across much of the area on the 19th and 20th. The cold air flooding the region also generated heavy lake effect snow showers from the 18th into the 19th over northwest and eastern areas of Upper Michigan along Lake Superior.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Bitter cold air in the wake of an Arctic cold front resulted in wind chill values lowering to 20 and 30 below zero across much of the area on the 19th and 20th. The cold air flooding the region also generated heavy lake effect snow showers from the 18th into the 19th over northwest and eastern areas of Upper Michigan along Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 18, 4:36 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 18, 4:36 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
436 PM EST WED JAN 18 2012

.SYNOPSIS...

12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW WEAK SHRTWV RDGING
IMPACTING THE UPR GRT LKS WITHIN LO AMPLITUDE TROFFING OVER CENTRAL
NAMERICA TO THE S OF CLOSED LO OVER HUDSON BAY. AS OF EARLY THIS
AFTN...THE SUBSIDENCE ASSOCIATED WITH THE SHRTWV RDG HAS ENDED PCPN
EVERYWHERE EXCEPT OVER THE N HALF OF THE KEWEENAW PENINSULA...WHERE
A LO PRES TROF LINGERS TO THE N OF SFC HI PRES IN THE OH RIVER
VALLEY. BUT AS THE FLOW CONTINUES TO BACK TO THE SW BTWN THE
DEPARTING HI TO THE SE AND ANOTHER SHRTWV MOVING E THRU THE NRN
PLAINS...THESE SHSN ARE TENDING TO DRIFT NEWD INTO LK SUP. THE
DISTURBANCE TO THE W IS A POTENT ONE WITH SUPPORTING H5/H3 JET MAX
AND WIND SPEEDS OF 100KT/150KT DIGGING ESEWD THRU THE NW PLAINS.
HOWEVER...SINCE UPSTREAM AIRMASS IS FAIRLY DRY...THE BULK OF THE
PCPN IS FALLING TO THE N OF WARM FNT AND ON THE COLD SIDE OF COLD
FNT ATTENDANT TO SFC LO IN WCNTRL MN. GUSTY NW WINDS UP TO 35-40KTS
ARE DRIVING VERY COLD AIR SEWD INTO THE NRN PLAINS BEHIND THIS LO
AND AHEAD OF VIGOROUS PRES RISE CENTER IN THE DAKOTAS. THE 12Z H85
TEMP AT GREAT FALLS MT WAS -31C.
&&

.SHORT TERM DISCUSSION /TNGT AND THU/...

TNGT...SHRTWV TO THE W IS FCST TO SLIDE ESEWD THRU NRN WI AND INTO
NRN LWR MI BY 12Z THU WHILE SFC LO CENTER SHIFTS ENEWD ACRS THE
KEWEENAW AND INTO ERN LK SUP BY 12Z THU. STRONG SLY FLOW OF H85
TEMPS ARND -12C OFF THE 4C WARM WATERS OF LK MI AHEAD OF THIS
FEATURE INDICATE THERE WL BE ENUF INSTABILITY TO GENERATE LES...
WITH SOME ENHANCEMENT AS DEEP LYR QVECTOR CNVGC/MSTR ASSOCIATED WITH
APRCHG SHRTWV ARRIVE OVHD. 12Z NAM/CNDN MODELS SHOW QPF OF 0.20-0.30
INCH NEAR ERY. CONSIDERING FVRBL OMEGA PROFILE WITHIN DGZ...EXPECT
HI SN/WATER RATIO ARND 25:1 AND UP TO 6 INCHES OF SN E OF ERY. THE
WINDOW OF OPPORTUNITY WL BE RATHER NARROW AS THE FLOW IS PROGGED TO
VEER MORE TO THE WSW OVERNGT...SHIFTING THE HEAVIER SHSN TO THE E.
ISSUED LES ADVY EARLIER TDAY FOR THIS EXPECTED SN. FARTHER
W...FAIRLY DRY ENVIRONMENT AHEAD OF THE COLD FNT AS OBSVD THIS AFTN
SUG THERE WL BE LTL IN THE WAY OF SN UNTIL THE COLD FROPA...ABOUT
03Z OVER THE FAR W AT IWD TO ARND 12Z AT ERY. WITH SHARP THERMAL
GRADIENT/FGEN...SUSPECT THERE WL BE A PERIOD OF SN WITH THE
FROPA...ESPECIALLY NEAR LK SUP WHERE THERE WL BE EXTRA
MOISTENING/UPSLOPE FLOW. OVER THE SCNTRL... EXPECT ONLY SCT -SHSN
WITH MORE DOWNSLOPE FLOW. ALTHOUGH THE SYNOPTIC SN WL CUT OFF
QUICKLY WITH FAST ARRIVAL OF DEEP LYR QVECTOR DVGC/SUBSIDENCE...LES
WL DVLP IN THE STRENGTHENING NW FLOW OF ARCTIC AIR LEFT IN THE WAKE
OF DEPARTING LO. H85 TEMPS ARE PROGGED TO PLUMMET TO ARND -25C AT
IWD BY 12Z THU. ANOTHER SGNFT FEATURE TNGT WL BE STRENGTHENING NW
FLOW ASSOCIATED WITH STRONG CAD/IN ADVANCE OF APRCHG PRES RISE
CENTER THAT IS FCST TO REACH THE W TOWARD 12Z. PREFER THE STRONGER
H925 WINDS UP TO 40-45KTS SHOWN BY THE 12Z GFS/LOCAL WRF-ARW RUNS
GIVEN THE STRENGTH OF THIS DISTURBANCE...AND THESE WINDS WL MIX
EFFICIENTLY TO THE SFC WITH VIGOROUS CAD. THE COMBINATION OF THE
STRONG WINDS AND FALLING TEMPS WL PUSH WIND CHILLS AS LO AS -20 TO
-25F OVER GOGEBIC COUNTY.

THU...GUSTY NW WINDS/VIGOROUS CAD WITH H85 TEMPS FALLING TO ARND
-25C AND STRONG SUBSIDENCE/DEEP LYR QVECTOR DVGC WL BE IN PLACE
BEHIND THE DEPARTING SFC LO/UPR DISTURBANCE AT DAYBREAK. EXPECT THE
WINDS TO DIMINISH THU AFTN FOLLOWING PASSAGE OF PRES RISE CENTER TO
THE E AFT 18Z. WITH THE SLOW APRCH OF HI PRES FM THE W...MODEL FCST
SDNGS SHOW THE INVRN BASE AT IWD SINKING TO AOB 3K FT AGL BY LATE IN
THE DAY AS WINDS BACK MORE TO THE W...DIMINISHING THE PCPN IN THAT
AREA. THIS FLOW WL REMAIN FAVORABLE FOR AREAS FARTHER TO THE N THRU
THE KEWEENAW...MAINTAINING HIER INVRN HGTS. EXPECT LES TO INTENSIFY
OVER THE E WITH ENHANCED LLVL CNVGC PERSISTING AT THE END OF LONG NW
FETCH OVER THE OPEN WATERS OF LK SUP. WITH INVRN BASE FCST ARND 5K
FT AGL OVER THE KEWEENAW AND OVER THE E...LES CHART SUGS UP TO 6
INCHES OF SN PER 12 HR PERIOD. ALTHOUGH THESE AMOUNTS MAY NOT EASILY
EXCEED WARNING THRESHOLDS...THE ARRIVAL OF MUCH COLDER AIR THAT
DROPS H85 TEMPS TO ARND -25C AND THE DGZ ALMOST TO THE SFC OVER THE
W AS WELL AS THE GUSTY WINDS WL HAMPER SN GROWTH...LEADING TO
SMALLER SN FLAKES. WITH GUSTY WINDS...EXPECT EFFICIENT REDUCTION IN
VSBY THAT JUSTIFIES GOING WITH WRNGS IN MOST COUNTIES EXCEPT FOR
GOGEBIC COUNTY...WHICH WL NOT BE AS EXPOSED TO THE STRONG WINDS.
WITH THE INFLUX OF COLD AIR...TEMPS WL BE STEADY OR SLOWLY FALLING
THRU THE DAY.

.LONG TERM /00Z FRI THROUGH NEXT WED/...

THURSDAY NIGHT INTO FRI...NW LES WILL BE ONGOING AT THE START OF THE
PERIOD...BUT INTENSITY SHOULD BE LIGHTER THAN THU MORNING AS DRY AIR
AND SUBSIDENCE ALOFT LOWERS INVERSION HEIGHTS TOWARDS 4-5KFT.
A SECONDARY SURGE OF LLVL MOISTURE WILL ARRIVE TOWARDS MIDNIGHT AS
MID LVL RIDGING SLIDES TO THE E OF THE AREA. THIS ADDITIONAL
MOISTURE BOOSTS THE INVERSION HEIGHTS TO 5-6KFT BY 06Z. AS THE HIGH
MOVES FARTHER SE AND A WEAK TROUGH SLIDES OVER NRN LAKE
SUPERIOR...LOW LEVEL FLOW WILL BECOME MORE FROM THE WSW. 850MB TEMPS
WILL WARM SOME TO AROUND -22C...WHICH PLACES MORE OF THE DGZ IN THE
BEST LIFT. THIS IS ALSO NOTED BY THE LAKE EFFECT SNOW PARAMETER
INCREASING TO AROUND 0.75 OVER THE KEWEENAW BY 03Z FRI. THE BACKING
WINDS WILL TEND TO FAVOR A STRONGER LES BAND FOCUSING SOMEWHERE OVER
NWRN UPPER MI FROM NEAR ONTONAGON INTO THE KEWEENAW...AND SHOULD
MOVE N THROUGH THE DAY AS WINDS BECOME MORE SWLY. LIKELY POPS FROM
THE PREVIOUS FORECAST LOOK GOOD...SO WILL MAKE MINOR TREAKS TO THOSE
GRIDS. ONGOING MULTI BANDED LES OVER ERN UPPER MI WILL MOVE OFFSHORE
BY 18Z FRI AS WINDS BECOME SWLY...BUT THERE MAY BE A PERIOD OF
STRONGER SNOW DUE TO CONVERGENCE AS WINDS BACK...BUT THAT MAY STAY
JUST OFFSHORE AS WELL.

WENT WITH THE LOW END OF GUIDANCE FOR TEMPS THU NIGHT. COLD...DRY
AIR AND DECREASING WINDS WILL BRING LOW TEMPS DOWN TO NEAR -20 OVER
THE INTERIOR WEST. WINDS WILL BE LIGHT AT AROUND 5KTS...BUT WIND
CHILLS WILL STILL FALL TO AROUND -30. CONTINUED TO HIGHLIGHT THIS
THREAT IN THE HWO. HIGHS WILL BE IN THE TEENS FRI.

AN UPPER SHORTWAVE MOVES TO OUR S FRI AFTERNOON...LEADING TO SOME
PRECIP SKIRTING THE SRN CWA. AT THIS TIME...THE MENOMINEE AREA LOOKS
TO GET THE MOST SNOW FROM THIS SYSTEM...BUT WOULD BE AN INCH AT
MOST. IF THE SYSTEM ENDS UP MOVING FARTHER N...SNOWFALL TOTALS WOULD
BE HIGHER.

SATURDAY...MODELS START TO DIVERGE ON SOLUTIONS AT THIS
POINT...ALTHOUGH NOT DRASTICALLY...YET. MAIN DIFFERENCES COME FROM
THE TIMING OF SFC RIDGING MOVING THROUGH. THE GFS IS ON THE SLOWER
END OF GUIDANCE...WITH THE RIDGE AXIS OF THE CWA AT 18Z SAT. THE
ECMWF IS FASTER...WITH THE AXIS OVER THE CWA AT 12Z SAT. THE BIG
DIFFERENCE FROM THIS IS WITH WIND DIRECTIONS. AHEAD OF THE RIDGE
AXIS...WINDS LOOK TO BE MORE NWLY...WHICH WOULD BRING SOME LIGHT LES
NEAR LAKE SUPERIOR E OF MUNISING. WILL GO WITH A MORE BLENDED
SOLUTION RIGHT NOW...WITH THE GREATEST POPS IN NW FLOW AREAS LATE
FRI NIGHT/SAT MORN. HIGHS WILL BE IN THE TEENS TO LOW 20S SAT.

SAT NIGHT THROUGH WED...A SERIES OF UPPER LEVEL DISTURBANCES
MOVES THROUGH DURING THIS TIME...BUT MODELS ARE HAVING A HARD TIME
HANDLING THESE SYSTEMS. NOT ONLY IS MODEL AGREEMENT POOR...RUN TO
RUN DISCONTINUITY IS ALSO A PROBLEM DURING THIS TIME. THESE FACTORS
LEAD TO WELL BELOW NORMAL CONFIDENCE IN THIS PART OF THE FORECAST.
OVERALL...STUCK WITH CONSENSUS MODEL BLENDS FOR THIS PERIOD.

THE GENERAL FEEL FROM THE MODELS IS THAT A LOW PRESSURE SYSTEM WILL
MOVE INTO THE NRN PLAINS SAT NIGHT INTO SUN. THIS LEADS TO
INCREASING TEMPS IN THE SW FLOW WAA REGIME AHEAD OF THE SYSTEM. THE
BEST CHANCE FOR PRECIP CURRENLTY LOOKS TO BE SAT NIGHT INTO
SUN...BUT AS STATED BEFORE CONFIDENCE IS LIMITED.

A PERIOD OF DRIER WEATHER WILL PROBABLY RESULT LATE MON OR TUE AS
UPPER LEVEL RIDGING MOVES OVER THE CWA. MODELS THEN SHOW A SHARP
UPPER TROUGH MOVING TO THE CENTRAL CONUS WED...WHICH WOULD RESULT IN
PRECIP OVER PARTS OF THE REGION.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

AS A HIGH PRESSURE RIDGE PASSES UPPER MI TODAY...CONDITIONS SHOULD
REMAIN AT VFR AT ALL SITES THROUGH THIS AFTERNOON. AN ARCTIC COLD
FRONT WILL SPREAD LIGHT SNOW FROM WEST TO EAST THIS EVENING...THOUGH
DRY AIR AHEAD OF THE FRONT SUGGESTS LIMITED VIS REDUCTION THROUGH
MID EVENING. LOW LEVEL JET AHEAD OF FRONT COMBINED WITH HIGH LOW
LEVEL LAPSE RATES SHOULD ALLOW FOR AN INCREASE IN WINDS NEAR THE
SURFACE INTO THIS EVENING...THOUGH SOME LLWS MAY DEVELOP IF ENOUGH
DECOUPLING OCCURS. BEHIND THE FRONT OVERNIGHT...NORTHWEST WINDS
INCREASE AT ALL THREE SITES...FAVORING MDT/HVY LES AT IWD AND CMX.
THE COMBINATION OF HEAVY LES AND STRONGER WINDS WILL SIGNIFICANTLY
REDUCE VIS AT CMX DURING THE OVERNIGHT HOURS. LES SHOULD BEGIN TO
EASE SLIGHTLY AROUND 18Z ON THURSDAY AS WINDS BEGIN TO BACK TO THE
WEST AND DRIER AIR MOVES INTO THE AREA.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

GOING S GALES UP TO 35 KTS OVER ERN LK SUP THIS EVNG STILL APPEAR ON
TRACK WITH SHARPENING PRES GRADIENT/AREA OF PRES FALLS PASSING TO
THE N. AS THE SFC LO PASSES W-E LATE TNGT INTO THU...EXPECT SHARP
WSHFT TO THE NW. INFLUX OF BITTERLY COLD AIR WILL ENHANCE MIXING OF
WINDS UP TO 40-45 KTS JUST ABOVE THE SURFACE...GALES WILL DEVELOP IN
MOST AREAS. WITH HI WAVES AS WELL...EXPECT HEAVY FREEZING SPRAY OVER
THE ENTIRE LAKE. THE STRONGEST WINDS WILL TEND TO DIMINISH ON THU
AFTERNOON. HIGH PRESSURE WILL BRIEFLY MOVE THROUGH THURSDAY NIGHT
BEFORE A WEAK LOW PRESSURE SYSTEM MOVES OVER LAKE SUPERIOR ON FRIDAY.
HIGH PRESSURE WILL RETURN ON SATURDAY...THEN WILL MOVE EAST SATURDAY
NIGHT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. THIS LOW PRESSURE
SYSTEM LOOKS TO MOVE INTO THE AREA SUNDAY NIGHT INTO MONDAY BEFORE
MOVING EAST MONDAY NIGHT. THERE IS STILL A LARGE AMOUNT OF
UNCERTAINTY WITH THE TRACK OF THIS SYSTEM.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY FROM 1 AM TO 7 PM EST THURSDAY FOR
     MIZ084.

  LAKE EFFECT SNOW WARNING FROM 7 AM THURSDAY TO 1 AM EST FRIDAY
     FOR MIZ006-007-085.

  LAKE EFFECT SNOW WARNING FROM 1 AM THURSDAY TO 7 AM EST FRIDAY
     FOR MIZ001-003.

  LAKE EFFECT SNOW ADVISORY FROM 9 PM THIS EVENING TO NOON CST
     THURSDAY FOR MIZ009.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST THURSDAY FOR MIZ007.

  LAKE EFFECT SNOW WARNING FROM 10 PM THIS EVENING TO 7 PM EST
     THURSDAY FOR MIZ002.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 AM THURSDAY TO 7 AM EST
     FRIDAY FOR LSZ243>251-264>267.

  GALE WARNING UNTIL 7 PM EST THURSDAY FOR LSZ266-267.

  GALE WARNING FROM 1 AM TO 7 PM EST THURSDAY FOR LSZ249>251-264-
     265.

  GALE WARNING FROM 7 AM TO 1 PM EST THURSDAY FOR LSZ242>245-248.

  HEAVY FREEZING SPRAY WARNING FROM 1 AM EST /MIDNIGHT CST/
     THURSDAY TO 7 AM EST /6 AM CST/ FRIDAY FOR LSZ162-240>242-
     263.

  GALE WARNING FROM 1 AM EST /MIDNIGHT CST/ TO 7 AM EST /6 AM CST/
     THURSDAY FOR LSZ240-241.

  GALE WARNING FROM 10 PM EST /9 PM CST/ THIS EVENING TO 1 PM EST
     /NOON CST/ THURSDAY FOR LSZ162-263.

LAKE MICHIGAN...
  HEAVY FREEZING SPRAY WARNING UNTIL 4 PM EST THURSDAY FOR LMZ221-
     248-250.

  GALE WARNING UNTIL 1 PM EST THURSDAY FOR LMZ221-248-250.

&&

SYNOPSIS...KC
SHORT TERM...KC
LONG TERM...TITUS
AVIATION...TK
MARINE...KC/TITUS
Hazardous weather outlook, Jan 18, 4:31 PM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
431 PM EST WED JAN 18 2012

MIZ006-085-192200-
ALGER-NORTHERN SCHOOLCRAFT-
431 PM EST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE LIKELY THURSDAY INTO
THURSDAY NIGHT FOR NORTHWEST TO WEST WIND FAVORED LOCATIONS NEAR
LAKE SUPERIOR. STRONG WINDS OFF LAKE SUPERIOR WILL ALSO CAUSE BLOWING
SNOW WITH POTENTIAL WHITE OUT CONDITIONS...MAKING TRAVEL HAZARDOUS.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ007-192200-
LUCE-
431 PM EST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

MODERATE TO HEAVY LAKE EFFECT SNOW ACCUMULATIONS ARE LIKELY TONIGHT
FOR THE SOUTHERN PORTION OF LUCE COUNTY FAVORED BY SOUTHWESTERLY
WINDS OFF LAKE MICHIGAN. SEE THE LATEST WINTER WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AS WIND DIRECTION CHANGES TO A NORTHWESTERLY DIRECTION...EXPECT
MODERATE TO HEAVY SNOWFALL ACCUMULATIONS DURING THE DAY THURSDAY AND
INTO THE EVENING OFF OF LAKE SUPERIOR. STRONG WINDS OFF LAKE SUPERIOR
WILL ALSO CAUSE BLOWING SNOW WITH POTENTIAL WHITE OUT
CONDITIONS...MAKING TRAVEL HAZARDOUS. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ001>003-009-084-192200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-GOGEBIC-SOUTHERN HOUGHTON-
431 PM EST WED JAN 18 2012 /331 PM CST WED JAN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE LIKELY FOR AREAS FAVORED
BY NORTHWEST WINDS OFF LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW ACCUMULATIONS WILL CONTINUE INTO THURSDAY
NIGHT FOR AREAS FAVORED BY NORTHWEST TO WEST WINDS OFF LAKE
SUPERIOR. STRONG WINDS OFF LAKE SUPERIOR WILL ALSO CAUSE BLOWING SNOW
WITH POTENTIAL WHITE OUT CONDITIONS...MAKING TRAVEL HAZARDOUS. SEE
THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

STRONG WINDS AND COLD TEMPERATURES THURSDAY NIGHT WILL CAUSE WIND
CHILL VALUES TO DIP DOWN AS LOW AS THE MID 30S BELOW ZERO...MAINLY
ACROSS THE INTERIOR WEST AWAY FROM LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOWFALL ACCUMULATION WOULD BE GREATLY APPRECIATED.

MIZ004-005-010>014-192200-
BARAGA-MARQUETTE-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-
431 PM EST WED JAN 18 2012 /331 PM CST WED JAN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND COLD TEMPERATURES THURSDAY NIGHT WILL CAUSE WIND
CHILL VALUES TO DIP DOWN AS LOW AS THE MID 30S BELOW ZERO...MAINLY
ACROSS THE INTERIOR WEST AWAY FROM LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-192200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
431 PM EST WED JAN 18 2012 /331 PM CST WED JAN 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SOUTHERLY GALES TO 40 KNOTS WILL BE POSSIBLE EARLY TONIGHT ACROSS
EASTERN LAKE SUPERIOR. AS WINDS TRANSITION TO A MORE NORTHWESTERLY
DIRECTION LATE TONIGHT...EXPECT GALES TO DEVELOP ACROSS THE REMAINDER
OF LAKE SUPERIOR AND INCREASE TO 45 KNOTS. SEE THE LATEST MARINE
WEATHER PRODUCT AND LAKE SUPERIOR FORECAST FOR FURTHER DETAILS.

HEAVY FREEZING SPRAY IS POSSIBLE OVER WESTERN LAKE SUPERIOR TONIGHT.
SEE THE LATEST MARINE WEATHER PRODUCT AND LAKE SUPERIOR FORECAST FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHWESTERLY GALES TO 35 KNOTS WEST AND 45 KNOTS EAST WILL CONTINUE
THROUGH MID AFTERNOON THURSDAY...BEFORE DISSIPATING FROM WEST TO
EAST AS WIND DIRECTION BACKS TO A MORE WESTERLY DIRECTION. SEE THE
LATEST MARINE WEATHER PRODUCT AND LAKE SUPERIOR FORECAST FOR FURTHER
DETAILS.

HEAVY FREEZING SPRAY WILL CONTINUE ACROSS WESTERN LAKE SUPERIOR
THURSDAY...AND SPREAD EASTWARD ACROSS THE REMAINDER OF LAKE SUPERIOR
IN THE MORNING...COMING TO AN END THURSDAY NIGHT. SEE THE LATEST MARINE
WEATHER PRODUCT AND LAKE SUPERIOR FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-192200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
431 PM EST WED JAN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SOUTH GALES TO 40 KNOTS ARE POSSIBLE OVERNIGHT. SEE THE LATEST
MARINE WEATHER PRODUCT FOR FURTHER DETAILS.

HEAVY FREEZING SPRAY WILL DEVELOP THIS EVENING AND CONTINUE
OVERNIGHT. SEE THE LATEST MARINE WEATHER PRODUCT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHWESTERLY GALES TO 35 KNOTS ARE POSSIBLE THURSDAY
MORNING...DIMINISHING BY EARLY AFTERNOON. SEE THE LATEST MARINE
WEATHER PRODUCT FOR FURTHER DETAILS.

HEAVY FREEZING SPRAY WILL CONTINUE THROUGH THURSDAY AFTERNOON. SEE
THE LATEST MARINE WEATHER PRODUCT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 cold/wind chill, 6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Luce

When
January 18, 9:00 PM EST to January 20, 12:00 AM EST
Where
Luce forecast zone
Reported by
Mesonet
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers measured anywhere from 3 to 6 inches across the northern portion of the county. Northwest winds gusting near 30 mph at times also caused considerable blowing of snow reducing visibility to one half mile or less at times.

Lake-Effect Snow, Ontonagon

When
January 18, 9:00 PM EST to January 20, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter four miles east of Silver City measured 11 inches of snow during the event. Most of the snow fell by 6 pm on the 19th. Frequent blowing snow and whiteout conditions were reported on the 19th.

Lake-Effect Snow, Keweenaw

When
January 18, 11:00 PM EST to January 20, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Trained Spotter
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Trained spotters between Calumet and Delaware measured 5 to 6 inches of lake effect snow from the evening of the 19th into the morning of the 20th. Northwest winds gusting over 30 mph frequently reduced visibility to one half mile or less in blowing snow on the 19th.

Lake-Effect Snow, Northern Houghton

When
January 18, 11:00 PM EST to January 20, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Observers from Winona to Painesdale and Redridge measured around a foot of snow during the event. Northwest winds gusting near 30 mph also reduced visibility to one half mile or less in blowing snow on the 19th.

Cold/Wind Chill, Gogebic

When
January 19, 1:00 AM CST to January 20, 9:00 AM CST
Where
Gogebic forecast zone
Reported by
AWOS
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Ontonagon

When
January 19, 3:00 AM EST to January 20, 10:00 AM EST
Where
Ontonagon forecast zone
Reported by
Mesonet
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Baraga

When
January 19, 4:00 AM EST to January 20, 10:00 AM EST
Where
Baraga forecast zone
Reported by
Mesonet
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Dickinson

When
January 19, 3:00 AM CST to January 20, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Iron

When
January 19, 3:00 AM CST to January 20, 9:00 AM CST
Where
Iron forecast zone
Reported by
Mesonet
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Keweenaw

When
January 19, 4:00 AM EST to 3:00 PM EST
Where
Keweenaw forecast zone
Reported by
ASOS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Northern Houghton

When
January 19, 4:00 AM EST to 3:00 PM EST
Where
Northern Houghton forecast zone
Reported by
ASOS
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Southern Houghton

When
January 19, 4:00 AM EST to January 20, 10:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Lake-Effect Snow, Alger

When
January 19, 6:00 AM EST to January 20, 12:00 AM EST
Where
Alger forecast zone
Reported by
Public
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

There was a report of an estimated five inches of snowfall in eight hours at Melstrand during the day on the 19th. Northwest winds gusting over 30 mph also reduced visibility to one half mile or less in blowing snow on the 19th.

Cold/Wind Chill, Marquette

When
January 19, 8:00 AM EST to January 20, 10:00 AM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Lake-Effect Snow, Northern Schoolcraft

When
January 19, 9:00 AM EST to 8:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a report of four inches of snow ten miles east of Steuben in a six hour period. The snow combined with northwest winds gusting over 30 mph also reduced visibility to one half mile or less in blowing snow on the 19th.

Cold/Wind Chill, Alger

When
January 19, 10:00 PM EST to January 20, 10:00 AM EST
Where
Alger forecast zone
Reported by
Mesonet
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Luce

When
January 19, 10:00 PM EST to January 20, 10:00 AM EST
Where
Luce forecast zone
Reported by
AWOS
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Northern Schoolcraft

When
January 19, 10:00 PM EST to January 20, 10:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Delta

When
January 19, 11:00 PM EST to January 20, 11:00 AM EST
Where
Delta forecast zone
Reported by
AWOS
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Southern Schoolcraft

When
January 19, 11:00 PM EST to January 20, 10:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
AWOS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wind chill values lowered between 20 and 30 below zero.

Cold/Wind Chill, Menominee

When
January 20, 1:00 AM CST to 8:00 AM CST
Where
Menominee forecast zone
Reported by
AWOS
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wind chill values lowered near 20 below zero.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362931, 362936, 362943, 362945, 362897, 362918, 362891, 362893, 362899, 362900, 362915, 362919, 362947, 362909, 362948, 362901, 362904, 362916, 362902, 362922, 362914.